Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 38, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 4, 2016, 4:03 PM MST for Gila County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2016, 4:03 PM MST (23:03 UTC)
- Expired
- Aug 4, 2016, 7:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gila County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 49 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
331
WGUS55 KFGZ 042303
FFWFGZ
AZC007-025-050200-
/O.NEW.KFGZ.FF.W.0038.160804T2303Z-160805T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
403 PM MST THU AUG 4 2016
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GILA COUNTY IN EAST CENTRAL ARIZONA...
YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
* UNTIL 700 PM MST
* AT 401 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAS
FALLEN IN LESS THAN AN HOUR. THIS WILL FLOW INTO THE FOSSIL
CREEK AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF GILA AND
YAVAPAI COUNTIES.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...FOSSIL CREEK...
VERDE RIVER...HOUSTON CREEK AND HARDSCRABBLE CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.
&&
LAT...LON 3441 11158 3435 11162 3431 11163 3425 11159
3424 11167 3425 11171 3432 11169 3441 11166
$$
MOTICE3 follow-up statements
984
WGUS75 KFGZ 042358
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
458 PM MST THU AUG 4 2016
AZC007-025-050200-
/O.CON.KFGZ.FF.W.0038.000000T0000Z-160805T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-YAVAPAI AZ-
458 PM MST THU AUG 4 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
GILA AND YAVAPAI COUNTIES...
AT 456 PM MST...EARLIER HEAVY RAINFALL PRODUCED AS MUCH AS 2.5
INCHES OF RAIN IN LESS THAN ONE HOUR OVER PARTS OF FOSSIL CREEK. AS
OF 430 PM MST THE GAUGE AT FOSSIL CREEK WAS JUST STARTING TO RISE.
EXPECT A RAPID RISE OF WATER IN THIS AREA OVER THE NEXT HOUR.
FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF GILA AND
YAVAPAI COUNTIES.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...FOSSIL CREEK...
VERDE RIVER...HOUSTON CREEK AND HARDSCRABBLE CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.
&&
LAT...LON 3441 11158 3435 11162 3431 11163 3425 11159
3424 11167 3425 11171 3432 11169 3441 11166
$$
MOTTICE714
WGUS75 KFGZ 050057
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
557 PM MST THU AUG 4 2016
AZC007-025-050200-
/O.CON.KFGZ.FF.W.0038.000000T0000Z-160805T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-YAVAPAI AZ-
557 PM MST THU AUG 4 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
GILA AND YAVAPAI COUNTIES...
AT 556 PM MST...INCREASED FLOW IS EXPECTED TO CONTINUE ALONG FOSSIL
CREEK BELOW THE USGS GAUGE FROM EARLIER HEAVY RAINFALL. HEAVY
RAINFALL PRODUCED UP TO 2.5 INCHES OF RAIN IN AN HOUR EARLIER THIS
EVENING.
FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF GILA AND
YAVAPAI COUNTIES.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...FOSSIL CREEK...
VERDE RIVER...HOUSTON CREEK AND HARDSCRABBLE CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.
&&
LAT...LON 3441 11158 3435 11162 3431 11163 3425 11159
3424 11167 3425 11171 3432 11169 3441 11166
$$
MOTTICE103
WGUS75 KFGZ 050134
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
634 PM MST THU AUG 4 2016
AZC007-025-050137-
/O.CAN.KFGZ.FF.W.0038.000000T0000Z-160805T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-YAVAPAI AZ-
634 PM MST THU AUG 4 2016
...THE FLASH FLOOD WARNING FOR GILA AND YAVAPAI COUNTIES IS
CANCELLED...
THE HEAVY RAIN HAS ENDED ALONG FOSSIL CREEK SOUTHWEST OF STRAWBERRY,
AND AREA GAGES CONTINUE TO SHOW WATER LEVELS ARE RECEDING. FLOODING
IS NO LONGER EXPECTED TO POSE A THREAT. FOSSIL CREEK WILL CONTINUE
TO HAVE SOME FAIRLY GOOD WITHIN BANK FLOW, AS MANY DRAINAGE FEEDING
INTO FOSSIL CREEK HAVE SEEN SOME GOOD AMOUNTS OF RAINFALL OVER THE
LAST SEVERAL DAYS.
LAT...LON 3441 11158 3435 11162 3431 11163 3425 11159
3424 11167 3425 11171 3432 11169 3441 11166
$$
TCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:30 PM MST, 33 minutes earlier.
Area forecast discussion, Aug 4, 3:30 PM MST, 33 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 330 PM MST THU AUG 04 2016 .SYNOPSIS...Expect frequent and widespread storm activity today. Deep moisture will mean that the stronger storms will contain torrential rainfall. A slow drying trend begins Friday, lasting through the weekend and into next week. && .DISCUSSION...Very complex pattern over the CWA today. Multiple MCVS can be seen under a broader, but weak upper low, along with outflow boundaries moving from nearly every direction. Convection has been hampered by debris cloud that lasted through the morning, a nearly moist adiabatic morning sounding and a rain cooled boundary layer. Some convection got going in Yavapai County and southern Apache County, but has been spotty elsewhere. Complicating things is warmer and drier southwest flow developing over the west, which will begin to stabilize the airmass further and start to dry the boundary layer. Enough moisture and instability remains on Friday for isolated to scattered storms, but things will really start to quiet down over the weekend and into early next week. It could be dry most of next week, but a tropical system is forecast to move toward the southern Gulf of California by mid-week. This could induce a surge and depending on the position of trough in the Great Basin, Arizona could moisten up again sooner than later. We kept some pops in over the southeast CWA as a precaution. && .AVIATION...For the 00Z package...SCT SHRA/TSRA ISOLD MVFR/IFR conditions will decrease in coverage aft 04z...with only ISOLD -SHRA/TSRA expected overnight. SCT SHRA/TSRA will develop again after 17Z on Friday. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 6PM MST AZZ004>018-037>040. && PUBLIC...Peterson AVIATION...MAS For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 4, 3:12 AM MST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 312 AM MST THU AUG 4 2016 AZZ004>018-037>040-050400- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 312 AM MST THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT DEEP MONSOON MOISTURE WILL LEAD TO FREQUENT AND WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TODAY. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF APACHE, COCONINO, NORTHERN GILA, NAVAJO AND YAVAPAI COUNTIES THROUGH 6 PM THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FREQUENT SHOWER AND THUNDERSTORM ACTIVITY IS FORECAST ON FRIDAY. EXPECT A DRYING TREND OVER THE WEEKEND AND EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 4, 11:09 AM MST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1109 AM MST THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD 17 WNW LEES FERRY 36.99N 111.86W
08/03/2016 COCONINO AZ OTHER FEDERAL
ESTIMATED PARIA RIVER RISE NEAR THE AZ/UT
BORDER GREATER THAN 2 FEET IN 15-30 MINUTES.
USGS PARIA RIVER GAGE AT HWY 89 IN UTAH
REPORTED ~ 1.4 FT. RISE IN 15 MINUTES AT 6PM
MST. USGS PARIA RIVER GAGE AT LEES FERRY
REPORTED ~ 1.1 FT. RISE IN 30 MINUTES AT
9:45PM MST. EXTRAPOLATING THE FLOOD WAVE
VELOCITY AND THE MUCH NARROWER CHANNEL NEAR
THE AZ/UT BORDER, IT CAN BE INFERRED A RISE
OF GREATER THAN 2 FEET WAS OBSERVED ALONG
THE PARIA RIVER NEAR THE AZ/UT BORDER.
&&
TMLocal storm report, Aug 4, 1:42 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
142 PM MST THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM FLASH FLOOD 1 S WALNUT GROVE 34.28N 112.55W
08/04/2016 YAVAPAI AZ PUBLIC
PUBLIC REPORTED AN APPROXIMATE RISE OF 8
FEET IN THE HASSAYAMPA RIVER. RIVER IS
FLOWING RAPIDLY.
&&
TMLocal storm report, Aug 4, 1:57 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
157 PM MST THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FLOOD CHILCHINBITO 36.53N 110.08W
08/04/2016 NAVAJO AZ TRAINED SPOTTER
DIRT ROADS 60150, 591, AND 594 ARE MUDDY AND
FLOODED IN SPOTS IN THE CHILCHINBITO AREA.
&&
TMLocal storm report, Aug 4, 3:19 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
319 PM MST THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLASH FLOOD MAYER 34.40N 112.23W
08/04/2016 YAVAPAI AZ TRAINED SPOTTER
BIG BUG CREEK ROSE AN ESTIMATED 4 FEET.
&&
CLMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:24 PM MST | Flash Flood Warning | FGZ | Coconino | 2 hr |
| Aug 3, 5:26 PM MST | Areal Flood Advisory | FGZ | Coconino | 49 min |
| Aug 3, 6:21 PM MST | Areal Flood Advisory | FGZ | Coconino | 114 min |
| Aug 3, 10:35 PM MST | Areal Flood Advisory | FGZ | Apache | 115 min |
| Aug 4, 7:33 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 4, 11:37 AM MST | Areal Flood Advisory | FGZ | Yavapai | 113 min |
| Aug 4, 12:12 PM MST | Areal Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Aug 4, 12:28 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.